Watch as heroin addict comes back to life from overdose thanks to emergency shot (En)
In a video taken by addiction outreach volunteers, a 29-year-old woman is revived from a heroin overdose with a shot of the drug Naloxone.
|A video obtained by CNN shows a 29-year-old woman |
named Liz being treated for a heroin overdose.
This dramatic video shows the moment a heroin addict regains consciousness after a near-fatal overdose.
In the clip, obtained by CNN, a 29-year-old heroin user named Liz is revived using the drug Naloxone, administered via syringe.
|Liz is unresponsive following an overdose of heroin, |
but two volunteers adminster a life-saving dose
of Naloxone via syringe.
Liz, from Greensboro, N.C., was brought back from the brink by two addiction outreach volunteers, Adam Wigglesworth and Louise Vincent.
“We were noticing a blueing of the lips, lack of oxygen, so her breathing had become quite shallow,” Wigglesworth says of Liz in the video.
|When Liz does not respond to the first dose, |
the volunteers give her a second dose of Naloxone.
“Once someone’s not breathing and they’re not responding to any sort of stimulus, you give them breath. At that time I usually administer Naloxone,” Vincent, who provided the video to CNN, explains.
In the video, the two administer “about 60 units” of Narcan, a brand name for Naloxone, to Liz. After a few moments when she is still not responsive, they give her a second shot.
|Amazingly, Liz begins to breathe again and |
is able to speak following two doses of Naloxone.
Amazingly, Liz’s eyelids begin to flutter and she is able to mumble words.
“You overdosed. Can you sit up?” Vincent is heard saying.
|Naloxone works to free up the brain’s receptors that are |
blocked by opiod drugs like heroin. It could also work
to prevent overdose from commonly abused prescription
painkillers, according to CNN’s Dr. Sanjay Gupta.
The drug could potentially be used to treat overdose of prescription opioids, such as oxycodone, CNN’s Dr. Sanjay Gupta said, but to do so effectively would mean putting it in the hands of more non-medical professionals, a move Gupta called “controversial.”
To confirm the video’s authenticity, CNN showed it to four emergency room doctors, all of whom agreed that this is what a patient typically looks like when revived with the drug.
|Liz, a drug user since age 11, has since |
checked into rehab, CNN reported.
Fans of the movie “Pulp Fiction” will recall the scene in which Uma Thurman’s character overdoses on heroin and is revived using an “adrenaline” shot administered to her heart. Adrenaline, or epinephrine, is used to stave off severe allergic reactions but would not generally be used for a heroin overdose.
Naloxone works by freeing up receptors in the brain that are blocked by drugs like heroin. If a drug user blocks too many of the brain’s receptors, he or she may stop breathing.
Liz, who began experimenting with drugs at age 11 and is the mother of a 19-month-old daughter, has since checked into rehab, according to CNN.
“I can’t believe somebody cared about me enough or loved me enough to bring me back,” she said.